Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


generic vs. original med
Apr 26, 2013

My health Ins just asked me to switch from Viread to generic of it and Lamivudine...I just read in 4/2013 issue of "Tagline" from T A G-Treatment Action Group in NY that says it might not be a good idea (Pg 11) What are your feelings? Thank you. Bill Webber

Response from Dr. Young

Hi Bill and thanks for posting.

The TAGline article that you've cited is a nice summary of the questions and issues related to the emergence of generic medications.

I'm a bit confused by your specific situation. Might you mean you've been asked to switch from Truvada (TDF +FTC) to Viread (TDF) + generic lamivudine?

There's quite a lot of controversy (mired no doubt by a lot of commercial issues too) about how important the differences between FTC (emtricitabine, part of Atripla, Complera and Stribild) and 3TC (lamivudine, Epivir and part of Epzicom) are. The former is on-patent and the later is now available as a generic medication in the US.

I feel pretty strongly that the differences are likely to be trivial when the medication is added to strong partners (as noted in the article). Further, changing a suppressive regimen to a newer (or even if true, less potent one) probably places fewer demands on potency than when starting with a detectable viral load. Taken together, if you've been doing well on Truvada (suppressed virus and no toxicity), switching to Viread and generic lamivudine should be ok.

Please let us know how the transition works for you. I'm sure that many of our readers would be interested.

BY



Previous
Expiration Date of HIV Meds
Next
[Kazahkstan] help and opinio, pls reply

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement